Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 131, NWS Indianapolis, IN

August 28, 2016Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 28, 2016, 10:52 PM EDT for Knox County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 10:52 PM EDT (02:52 UTC)
Expired
Aug 28, 2016, 11:14 PM EDT
In force
22 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 53 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 11:10 PM EDTTSTM WND DMGVincennes, INTREE DOWN ON MEIER CIRCLE. NO DAMAGE TO PROPERTY. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KIND 290252
SVRIND
INC083-290330-
/O.NEW.KIND.SV.W.0131.160829T0252Z-160829T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1052 PM EDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KNOX COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 1130 PM EDT

* AT 1052 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  VINCENNES... MOVING NORTHWEST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VINCENNES...RUSSELLVILLE...BRUCEVILLE AND VINCENNES UNIVERSITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3867 8759 3868 8754 3870 8752 3871 8752
      3874 8750 3877 8750 3877 8751 3878 8749
      3882 8753 3871 8729 3856 8742 3864 8761
TIME...MOT...LOC 0252Z 117DEG 23KT 3868 8746 

HAIL...1.00IN
WIND...60MPH
 
$$

RYAN
2 follow-up statements
886 
WWUS53 KIND 290307
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1107 PM EDT SUN AUG 28 2016

INC083-290330-
/O.CON.KIND.SV.W.0131.000000T0000Z-160829T0330Z/
KNOX IN-
1107 PM EDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR CENTRAL KNOX COUNTY...

AT 1107 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VINCENNES...
MOVING NORTHWEST AT 25 MPH. THE STORM HAD WEAKENED SINCE 11 PM EDT.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VINCENNES...RUSSELLVILLE...BRUCEVILLE AND VINCENNES UNIVERSITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3867 8759 3868 8754 3870 8752 3871 8752
      3874 8750 3877 8750 3877 8751 3878 8749
      3882 8753 3871 8729 3860 8740 3865 8754
TIME...MOT...LOC 0307Z 119DEG 20KT 3871 8748 

HAIL...1.00IN
WIND...60MPH
 
$$

RYAN
502 
WWUS53 KIND 290314
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1114 PM EDT SUN AUG 28 2016

INC083-290324-
/O.CAN.KIND.SV.W.0131.000000T0000Z-160829T0330Z/
KNOX IN-
1114 PM EDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS
TO 45 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
INDIANAPOLIS.

LAT...LON 3867 8759 3868 8754 3870 8752 3871 8752
      3874 8750 3877 8750 3877 8751 3878 8749
      3882 8753 3871 8729 3860 8740 3865 8754
TIME...MOT...LOC 0312Z 117DEG 23KT 3873 8754 

$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:30 PM EDT, 22 minutes earlier.

Area forecast discussion, Aug 28, 10:30 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1030 PM EDT SUN AUG 28 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 323 PM EDT Sun Aug 28 2016

A warm and humid airmass will remain in place through the early
part of the work week, with chances for thunderstorms at times
through Wednesday, before a broad area of surface high pressure
moves into the area and brings cooler and drier conditions to
central Indiana.

&&

.NEAR TERM /Overnight/...
Issued at 1008 PM EDT Sun Aug 28 2016

Scattered convection finally starting to weaken and diminish in
coverage as heating has been lost. But...it has been another
active night in parts of central Indiana highlighted by localized
flash flooding from nearly stationary pulse intensity storms.
Merging outflows have led to a chaotic convective setup for the
last few hours and may still contribute to additional isolated
storms impacting parts of the area for the next few hours.

Hi-res guidance hints at maintaining at least some form of
convective coverage through about 06Z...especially associated with
a northwestward moving outflow approaching the Indy metro
currently. Considering how many remnant boundaries are littered
across the forecast area...cannot rule out at least some activity
continuing for the next few hours as these interact and will
carry 20-30 pops. Locally heavy rain will be the primary threat as
storms will continue to be very slow movers. Outside of any
lingering storms...muggy conditions will continue with patchy fog
developing late. Overnight lows around 70 still look good.

Zone and grid updates out.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 323 PM EDT Sun Aug 28 2016

Will again carry thunder chances mainly tomorrow afternoon as in
the absence of more significant upper level support, any storms
will be largely diurnally driven. Surface high pressure nudging
further into the area should provide a dry spell Monday night into
much of Tuesday before an upstream cold front begins to approach
the area. The best chance for storms with this frontal system will
be Wednesday as it traverses the area.

Consensus numbers appeared reasonable throughout the period, with
the exception of a minor bump upward on Monday highs as
thicknesses suggest similar temperatures to today should be
reached.

&&

.LONG TERM /Wednesday night through Sunday/...
Issued at 225 PM EDT Sun Aug 28 2016

Big change in store for the long term as models and ensembles in
good agreement that strong high pressure in the wake of a cold
front will bring dry...cooler and much drier air to the area.
Regional blend handles this well. So, stuck with afternoon highs
in the upper 70s and lower 80s through Saturday and lower to mid
80s Sunday. Overnight lows in the upper 50s and lower 60s look
good as well.

&&

.AVIATION /Discussion for the 290300Z KIND TAF Update/...
Issued at 1030 PM EDT Sun Aug 28 2016

Current radar indicates some isolated convection about 20 miles
southeast of the KIND terminal associated with an outflow boundary
that has been drifting northwest during the evening. Short term model
guidance suggests there may be more development along this boundary
over the next several hours, but this should remain to the south
and southeast of the KIND terminal. Will monitor convective trends.

Previous discussion follows.

Widely scattered convection continues across the area within
an unstable air mass with lifted indices in the -8 to -10 range.
Don't see much in the way of upper level support for this
convection, so expecting most of the convective threat to
end by 290200Z or so. Brief IFR visibility restrictions and
gusty shifting winds in and near convective areas. CB based
around 040.

Otherwise, crossover temperatures suggest IFR conditions in fog
should develop after 290600Z tonight. Low confidence in LIFR
conditions as a light gradient may help keep the air mixed up
a bit. Due to an expected light wind off the city, threat for IFR
conditions at KIND is lower than the other terminals.

Outside of convective areas, surface winds 6 kts or less tonight.

&&

.IND Watches/Warnings/Advisories...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...RYAN
SHORT TERM...NIELD
LONG TERM...MK
AVIATION...JAS
Hazardous weather outlook, Aug 28, 9:42 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 PM EDT SUN AUG 28 2016

INZ021-028>031-035>049-051>057-060>065-067>072-300145-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
942 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: ISOLATED THUNDERSTORMS. PATCHY FOG.

HAZARDS: LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS FROM
THUNDERSTORMS. REDUCED VISIBILITIES IN FOG.

TIMING: ISOLATED THUNDERSTORMS THROUGH 2 AM. PATCHY FOG
OVERNIGHT.

DISCUSSION: ISOLATED THUNDERSTORMS HAVE DEVELOPED IN THE WARM AND
UNSTABLE AIRMASS. EXPECT THESE TO DIMINISH AFTER MIDNIGHT. PATCHY
FOG WILL DEVELOP OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THERE ARE OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH
THE FIRST HALF OF THE WEEK...WITH THE BEST CHANCES FOR STORMS ON
WEDNESDAY. AT THIS TIME WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.
LIGHTNING...HEAVY RAIN...AND GUSTY WINDS WILL BE THE MAIN THREATS.

DISCUSSION: A WARM HUMID AIR MASS AND WEAK UPPER WAVES NEARBY WILL
KEEP OFF AND ON THUNDERSTORM CHANCES IN THE FORECAST UNTIL A COLD
FRONT MOVES THROUGH ON WEDNESDAY AND USHERS IN COOLER DRIER AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Local storm report, Aug 28, 8:51 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLASH FLOOD      MUNCIE                  40.20N  85.39W
08/28/2016                   DELAWARE           IN   TRAINED SPOTTER

            STREET FLOODING ONGOING AT THE INTERSECTION OF KILGORE
            AVE AND ADAMS STREET. POLICE ON SCENE TO BLOCK THE
            INTERSECTION.

&&

MDR
Local storm report, Aug 28, 9:21 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLASH FLOOD      MUNCIE                  40.20N  85.39W
08/28/2016                   DELAWARE           IN   PUBLIC

            MUNCIE FIRE DEPARTMENT BLOCKING ROADS EAST OF MADISON
            STREET AND SOUTH OF MEMORIAL DRIVE THROUGH 18TH STREET
            DUE TO FLOODING.

&&

MDR
Local storm report, Aug 28, 9:30 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
930 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      MUNCIE                  40.20N  85.39W
08/28/2016                   DELAWARE           IN   TRAINED SPOTTER

            WATER RESCUES ONGOING ON THE SOUTH SIDE OF MUNCIE.

&&

MDR
Local storm report, Aug 28, 10:22 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1022 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      5 E NEW CASTLE          39.92N  85.27W
08/28/2016                   HENRY              IN   LAW ENFORCEMENT

            COUNTY ROAD 500E FLOODED NORTH OF STATE ROUTE 38 NEAR
            THE FLATROCK RIVER. LOCAL POLICE ARE BLOCKING OFF THE
            ROAD.

&&

MDR
Local storm report, Aug 28, 10:24 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1024 PM EDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             ANDERSON                40.09N  85.69W
08/28/2016  M1.00 INCH       MADISON            IN   EMERGENCY MNGR

            NEAR 38TH AND SATTERFIELD

&&

MDR
Special weather statement, Aug 28, 10:34 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1034 PM EDT SUN AUG 28 2016

INZ067-290315-
KNOX IN-
1034 PM EDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
1115 PM EDT...

AT 1034 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VINCENNES...MOVING NORTHWEST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VINCENNES...MONROE CITY...WHEATLAND...
DECKER AND VINCENNES UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3848 8771 3851 8765 3855 8767 3859 8764
      3859 8761 3864 8762 3869 8753 3875 8750
      3866 8726 3865 8725 3852 8732 3854 8737
      3851 8738 3854 8740 3853 8748 3850 8749
      3852 8755 3849 8754 3850 8758 3845 8761
TIME...MOT...LOC 0234Z 123DEG 16KT 3860 8749

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:34 PM EDTSpecial Weather StatementINDKnox41 min
Aug 28, 10:41 PM EDTFlash Flood WarningINDKnox3 hr
Aug 28, 11:40 PM EDTFlash Flood WarningINDSullivan3 hr
Aug 29, 1:33 AM EDTAreal Flood WarningINDKnox6 hr
Aug 29, 3:07 AM EDTAreal Flood WarningINDFountain, Montgomery, Tippecanoe, Warren6 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.